Alert archive / New Mexico / High Wind Warnings in 2014

High Wind Warning 17, NWS Midland/Odessa, TX

March 17, 2014Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind warning at Mar 17, 2014, 6:34 PM MDT for Eddy County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 17, 2014, 6:34 PM MDT (00:34 UTC)
Expired
Mar 17, 2014, 9:00 PM MDT
In force
2 hr
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 00:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.6 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2014-03-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2014-03-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4173 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

701 
WWUS74 KMAF 180034
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
734 PM CDT MON MAR 17 2014

NMZ027-TXZ258-180300-
/O.NEW.KMAF.HW.W.0017.140318T0034Z-140318T0300Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
634 PM MDT MON MAR 17 2014

...HIGH WIND WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WARNING...WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING. 

* EVENT...HIGH WINDS.

* TIMING...TIL 9 PM MDT THIS EVENING.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR MOTORISTS
  DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... VANS...AND
  TRACTOR TRAILERS. TURBULENCE ACROSS AND NEAR THE MOUNTAINS WILL
  BE HAZARDOUS FOR LIGHT AIRCRAFT.

* WINDS...SOUTHWEST 30 TO 40 MPH WITH GUSTS TO AROUND 60 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Mar 17, 6:33 PM MDT, 1 minute earlier.

Area forecast discussion, Mar 17, 6:33 PM MDT, 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
733 PM CDT Mon Mar 17 2014

.UPDATE...

Update to extend the Red Flag Warning for the Guadalupe and Delaware
Mtns. areas through 18/03Z.

&&

.DISCUSSION...

Given current observations and expected short-term trends, we've opted
to extend the Red Flag Warning for the Guadalupe and Van Horn/Hwy 54
corridor areas of far west Texas until 18/03Z. The high wind warning
for the Guadalupes will also continue as obs have flirted with criteria.
However, trends are for these winds to decrease below criteria within
the next hour or so. We have also made a few tweaks to the forecast
database for the overnight hours given latest obs and model trends.

&&

.PREV DISCUSSION... /ISSUED 620 PM CDT Mon Mar 17 2014/

DISCUSSION...
See aviation discussion below.

AVIATION...
Windy conditions will abate early this evening, except winds will
persist near 15kts at FST. Winds will gradually turn w-nw by Tue
12Z-15Z and increase too out of the nw with a pre-frontal trof.

PREV DISCUSSION... /ISSUED 252 PM CDT Mon Mar 17 2014/

DISCUSSION...

Temperatures have warmed up nicely this afternoon after a cold
start. As the upper trough that gave us windy conditions yesterday
pushes east another is digging across the Rockies. A lee sfc trough
has already developed and is helping increase southwesterly winds
across the area this afternoon. The winds combined with the very dry
air across the region has led to some high fire danger across the
Guadalupe Mountains. Please see the fire wx discussion below.

As this upper trough swings by to our north it will drag a cold
front through the area tomorrow afternoon. Ahead of the front there
may be a brief period around Noon of strong northwesterly winds
across N. Lea County and the northern Permian Basin. Fire danger is
expected to be elevated during this time, but the winds should
diminish through the remainder of the afternoon. Given the expected
timing of the front most areas should still be able to warm well
into the 70s and 80s. Northerly winds behind the front will not be
nearly as strong as they were Sunday, but still expect breezy
conditions. Temperatures will slide back below normal for Wednesday
with lows near freezing possible in the morning. Mid level flow then
becomes zonal by the end of the week allowing southeasterly sfc flow
(and even a bit of Gulf moisture) to return to the area.

Our next cold front enters the picture this weekend with much cooler
temperatures. Both long range models also introduce QPF into parts
of the area Sunday with a weak disturbance. Given this, will lower
temperatures significantly Sunday and throw in a slight chance of
showers for the eastern Permian Basin and lower Trans Pecos where
the better moisture will lie.

FIRE WEATHER...

Winds have been blowing 30 to 40 mph, though snowfall yesterday has
kept relative humidities above 15 percent so far today in the
Guadalupe Mountains. Continued westerly winds may allow for brief
critical conditions to develop later this afternoon, then poor
humidity recovery tonight will lead to worse conditions tomorrow as
temperatures increase and dewpoints drop. Near or brief critical
fire weather conditions will also be possible tomorrow in southern
Chaves and northern Lea counties as well as the northwestern Permian
Basin, but weaker winds make this area more marginal so a Fire
Weather Watch has only been issued for the mountains on Tuesday.
Northwesterly winds Tuesday will shift from the northeast Tuesday
night with the arrival of a front which will be a concern despite
diminishing wind speeds.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 45  75  35  62  /   0   0   0   0
BIG SPRING TX              43  77  37  65  /   0   0   0   0
CARLSBAD NM                45  77  38  64  /   0   0   0   0
DRYDEN TX                  48  89  47  71  /   0   0   0   0
FORT STOCKTON TX           50  80  39  65  /   0   0   0   0
GUADALUPE PASS TX          45  70  36  60  /   0   0   0   0
HOBBS NM                   40  71  33  61  /   0   0   0   0
MARFA TX                   33  74  33  65  /   0   0   0   0
MIDLAND INTL AIRPORT TX    44  77  35  63  /   0   0   0   0
ODESSA TX                  46  76  36  62  /   0   0   0   0
WINK TX                    42  79  37  66  /   0   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING until 9 PM MDT this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ.

     HIGH WIND WARNING until 9 PM MDT this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains of Eddy County.

     FIRE WEATHER WATCH from Tuesday morning through Tuesday evening
     FOR THE FOLLOWING ZONES... Guadalupe Mountains NP/Lincoln
     NF/LNZ.

TX...RED FLAG WARNING until 10 PM CDT /9 PM MDT/ this evening FOR THE
     FOLLOWING ZONES... Guadalupe Mountains...Van Horn and
     Highway 54 Corridor.

     HIGH WIND WARNING until 9 PM MDT this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains.

     FIRE WEATHER WATCH from Tuesday morning through Tuesday evening
     FOR THE FOLLOWING ZONES... Guadalupe Mountains.

&&

49/70
Hazardous weather outlook, Mar 17, 1:54 PM MDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
254 PM CDT MON MAR 17 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-182000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
254 PM CDT MON MAR 17 2014 /154 PM MDT MON MAR 17 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HIGH WINDS ARE LIKELY FOR THE GUADALUPE MOUNTAINS THIS AFTERNOON
SO A HIGH WIND WARNING HAS BEEN ISSUED FOR THIS AREA. WINDS OF 30
TO 40 MPH WITH GUSTS TO 60 MPH CAN BE EXPECTED.

CRITICAL FIRE WEATHER CONDITIONS WILL BE LIKELY IN THE GUADALUPE
MOUNTAINS...VAN HORN AND THE HIGHWAY 54 CORRIDOR AREA. A RED FLAG
WARNING IS IN EFFECT FOR THIS AREA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED IN THE GUADALUPE
MOUNTAINS AGAIN TUESDAY. A FIRE WEATHER WATCH IS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 6:16 PM MDTRed Flag WarningMAF3 hr
Mar 18, 3:17 AM MDTRed Flag WarningMAF17 hr

Nearby

High Wind Warnings in New Mexico, 2014High Wind Warnings in Texas, 2014Every high wind warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.